Carmen McArthur’s story demonstrates the risk of blood clots associated with birth control pills. Although the prescribing physician mentioned the risk, this patient did not think that she would be affected. She chose the therapeutic benefit of the pills to treat heavy menstrual bleeding over what she perceived as minimal clotting risk. Unfortunately, the risk outweighed the benefit in her case, and she developed pulmonary emboli.
My two boys and I spent one Saturday at the San Francisco Giants’ ball park for FanFest in early 2009. After walking and standing for a good part of the day, I was not surprised to wake up the next day with sore legs. I figured the pain would subside in a day or two. After a week, the pain went away in my left calf but persisted in my right one.
After 2-3 weeks, the pain had intensified and radiated to my right foot, and that foot and calf became noticeably swollen, and walking became increasingly more difficult. It got to the point where I looked for my son’s old crutches in the garage and began to use them. I was alternating between naproxen and ibuprofen for the pain, which did not relieve the pain to any significant degree.
I finally decided to see my doctor, who ordered an ultrasound of my legs. After ultrasound revealed no clots in either leg, I was referred to a podiatrist and to physical therapy. The podiatrist diagnosed me as having a shin splint and tendonitis.
I continued physical therapy through the next few months, and noted great improvement in my right calf and foot. Just when I thought I was on the road to recovery, I awoke one morning with the most horrific pain and swelling behind my left knee. When there was no improvement within the next few days, I drove to an urgent care facility 30 miles away, because I could not bear to suffer through the upcoming weekend in that kind of pain.
After taking my blood pressure and pulse, the medical assistant asked why my pulse rate (135) was so high. I had no idea why my pulse was so rapid, because I was so distracted by the pain and swelling in my left leg. The urgent care doctor saw me and told me to go to the ER, because I may have a blood clot.
At that time, the magnitude of the situation didn’t really hit me, and all I could think of was that I now had to drive 30 miles back home. Plus, my younger son was with me, and I didn’t want to frighten him. I drove to the ER and was eventually seen. An ultrasound of my leg once again revealed no clot, although my blood tests revealed D-dimer levels of over 2500. A normal range is 0-300. A CT scan confirmed I had pulmonary emboli (PE) in both lungs. I was admitted to the hospital and given Lovenox shots and Coumadin® pills. The gravity of my condition didn’t become real until I woke up in the ICU with a nurse at my bedside. I don’t recall doctors explaining the seriousness of pulmonary emboli, or the fact that they can be life-threatening.
As I look back on all that happened, I realize now that there were signs that something was not quite right. Whenever I walked up a flight of stairs, I would become really winded, and my heart would beat really fast. I attributed it to the fact that I was out of shape, or because I was lugging my heavy laptop when I was at work. My solution was to buy a laptop case on wheels and use the elevator. At other times, such as when I went for a walk with my sons, they would sometimes ask why I was breathing so hard and joke that I was getting old at forty-five! Also, there were times during exercise when I’d have to stop after about 15 minutes because I was so out of breath. I noticed sharp pains in my left lung area and assumed it was indigestion or heartburn. One important lesson I have now learned is to that I should heed any warning signs in my body, especially when things don’t seem quite right. I would give this advice to everyone.
I was relieved to find out that genetic testing showed that I do not have a clotting disorder, and that this PE episode was attributed to birth control pills that I had begun taking the year before to control the heavy bleeding during my monthly cycle. The doctor who prescribed the birth control pills did mention the risk of blood clots, but I didn’t think it would happen to me. Needless to say I have stopped taking birth control pills, and suggest that women heed the risk of blood clots associated with them.
I’m happy to report that after six months of Coumadin treatment my doctor has told me I can stop taking it. It is through the grace of God that I am still here today to tell my story, and I hope it helps others.